Alert archive / Michigan / Wind Advisories in 2011

Wind Advisory 17, NWS Marquette, MI

December 26, 2011Alger County, Luce County, Michigan

NWS Marquette, MI issued this wind advisory at Dec 26, 2011, 6:15 PM EST for Alger County, Luce County, Michigan. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2011, 6:15 PM EST (23:15 UTC)
Expired
Dec 26, 2011, 11:00 PM EST
In force
5 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Luce County, MI

The radar

The Marquette radar (KMQT), 117 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.3 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2011-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2011-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

527 
WWUS73 KMQT 262315
NPWMQT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
615 PM EST MON DEC 26 2011

...GUSTY SOUTH WINDS THIS EVENING...

.THE SHARP DIFFERENCE IN PRESSURE OVER UPPER MICHIGAN BETWEEN A LOW
CROSSING ONTARIO AND A HIGH CENTERED IN THE MID ATLANTIC STATES WILL
RESULT IN SOUTH WIND GUSTS AS HIGH AS 45 TO 50 MPH NEAR LAKE SUPERIOR
THIS EVENING. THE APPROACH OF A LOW PRESSURE TROUGH WILL CAUSE THE
STRONGER WINDS TO DIMINISH BY MIDNIGHT.

MIZ006-007-270400-
/O.NEW.KMQT.WI.Y.0017.111226T2315Z-111227T0400Z/
ALGER-LUCE-
INCLUDING THE CITIES OF...GRAND MARAIS...MUNISING...NEWBERRY
615 PM EST MON DEC 26 2011

...WIND ADVISORY IN EFFECT UNTIL 11 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM EST THIS EVENING. 

HAZARDOUS WEATHER...

 * EXPECT SOUTH WIND GUSTS AS HIGH AS 45 TO 50 MPH THIS EVENING. THE
   STRONGEST WINDS ARE MOST LIKELY NEAR THE LAKE SUPERIOR SHORE. 

IMPACTS...

 * THE STRONG WINDS WILL BLOW LOOSE OUTDOOR ITEMS AROUND EASILY.

 * DRIVING HIGH PROFILE VEHICLES MAY BE DIFFICULT...ESPECIALLY 
   ON ROADS IN EXPOSED AREAS NEAR LAKE SUPERIOR. 

 * THE STRONG WINDS MAY BLOW DOWN TREE LIMBS...LEADING TO SPORADIC
   POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A WIND ADVISORY MEANS THAT FREQUENT WIND GUSTS OF 45 TO 57 MPH
   ARE EXPECTED OR OCCURRING.

 * PREPARE...PLAN...AND STAY INFORMED. VISIT WWW.WEATHER.GOV/MQT

&&

$$
KC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this wind advisory went out at Dec 26, 4:21 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Dec 26, 4:21 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
421 PM EST MON DEC 26 2011

.SHORT TERM /TO 00Z WED/...

UPPER AIR PATTERN CONSISTS OF A 500 MB CLOSED LOW OVER THE TX
PANHANDLE WITH AN ASSOCIATED TROUGH...TROUGHING ON THE EAST COAST
AND A SHORTWAVE 500 MB TROUGH OVER THE NORTHERN PLAINS WITH A BROAD
500 MB RIDGE OVER THE GREAT LAKES REGION. THE SHORTWAVE 500 MB
TROUGH DIGS INTO THE UPPER GREAT LAKES TONIGHT INTO TUE.

NAM SHOWS SOME 850-500 MB Q-VECTOR CONVERGENCE ALONG WITH DEEPER
MOISTURE ARRIVING LATE TONIGHT WITH BOTH EXITING THE CWA ON TUE. AS
THE DYNAMICS ARRIVE LATE TONIGHT...THE COLD AIR DOES TOO AND THIS
SHOULD START THE LAKE EFFECT SNOW LATE TONIGHT ACROSS THE WEST. GFS
SHOWS THIS AS WELL ALONG WITH THE ECMWF. 850 MB TEMPERATURES DROP
FROM -6C TO -10C AT 12Z TUE TO -10C TO -14C BY 00Z WED. WITH LAKE
SUPERIOR TEMPERATURES AT 4C...THIS WOULD BE ENOUGH FOR LAKE EFFECT
SNOW. LOOKED AT NAM BUFKIT SOUNDINGS FOR KIWD AND KCMX AND INVERSION
HEIGHTS ARE AROUND 5000 FEET AT 12Z TUE. THE INVERSION FALLS TO 3000
FEET IN THE AFTERNOON. BEST DGZ LAYER LIES ABOVE THE OMEGA
FIELD...SO IDEAL SNOW GROWTH CONDITIONS WILL NOT BE REALIZED WITH
THIS LAKE EFFECT SNOW EVENT. STILL COULD SEE UP TO 5 INCHES OF SNOW
IN A FEW SPOTS FOR TUE WITH THE LAKE EFFECT SNOW IN NORTHERLY LAKE
EFFECT SNOW BELTS. THE BEST AND HEAVIEST SNOW WOULD BE IN THE
MORNING BEFORE DRIER AIR AND LOWERING INVERSION HEIGHTS START TO
DIMINISH THE LAKE EFFECT SNOW IN THE AFTERNOON. WILL MENTION BLOWING
SNOW AND LOW VISIBILITIES IN THE HWO AND WILL PUT OUT A LAKE EFFECT
SNOW AND BLOWING SNOW ADVISORY FOR THE WEST HALF COUNTIES BORDERING
LAKE SUPERIOR. WORST CONDITIONS WOULD BE IN THE MORNING WEST AND ALL
DAY FOR MARQUETTE AND BARAGA COUNTY. DID NOT MAKE TOO MANY CHANGES
TO THE GOING FORECAST FOR TEMPERATURES. TEMPERATURES WILL FALL LATE
TONIGHT AND NOT REALLY GO ANYWHERE ON TUESDAY AND THIS WAS ALREADY
REFLECTED IN THE GOING FORECAST.

.LONG TERM /TUE NIGHT THRU MON/...

POSITIVE AO/NAO CONTINUES TO GUIDE THE FLOW ACROSS NAMERICA. AS A
RESULT...TEMPS WILL CONTINUE TO AVG ABOVE NORMAL THRU THIS FCST
PERIOD (ENDING MON) AS BULK OF ARCTIC AIR REMAINS HELD TO THE N.
THERE WILL BE SOME BRIEF SURGES OF COLDER AIR AT TIMES...BUT
OVERALL...THE PATTERN WILL REMAIN ON THE WARM SIDE FOR THE END OF
DEC INTO THE BEGINNING OF JAN. IN ADDITION...PATTERN LOOKS TO REMAIN
UNFAVORABLE FOR ANY SIGNIFICANT STORM SYSTEMS TO AFFECT THE UPPER
GREAT LAKES REGION. THERE WILL BE SHORTWAVES PASSING THRU THE AREA
FREQUENTLY...AND FCST WILL HAVE MORE THAN NORMAL UNCERTAINTY DUE TO
PROGRESSIVE FLOW CAUSING TIMING/TRACK/INTENSITY ISSUES WITH
SHORTWAVES. FARTHER DOWN THE LINE...THERE ARE SOME HINTS THAT THE
POSITIVE AO/NAO WILL BE WEAKENING...BUT THAT REMAINS TO BE SEEN
GIVEN THE PERSISTENCE THIS COLD SEASON.

TO START TUE NIGHT...850MB TEMPS AROUND -16C WILL BE PLENTY COLD
ENOUGH TO SUPPORT LES. HOWEVER...WITH LOW INVERSION AROUND 3KFT PER
NAM/GFS...LES WILL BE ON THE LIGHT SIDE. THE LIGHT LES WILL END W TO
E TUE NIGHT INTO WED MORNING AS SFC HIGH PRES RIDGE AXIS PASSES AND
WINDS BECOME SOUTHERLY. IF SKIES CAN CLEAR IN THE INTERIOR...TEMPS
WILL FALL WELL DOWN INTO THE SINGLE DIGITS UNDER LIGHT/CALM WIND.

NEXT SHORTWAVE WILL APPROACH WED. NAM IS A SRN OUTLIER WITH TRACK OF
WAVE...AND THUS HAS -SN SPREADING ACROSS MUCH OF THE AREA WED
AFTN/EVENING. ALL OTHER GUIDANCE KEEPS SHORTWAVE ON A TRACK N OF THE
AREA...RESULTING IN ASSOCIATED -SN LIKELY PASSING BY TO THE N. HAVE
THUS KEPT POPS CONFINED TO LAKE SUPERIOR WED.

THU THRU MON...PATTERN WILL REMAIN ACTIVE WITH FREQUENT SHORTWAVE
PASSAGES...THOUGH NONE LOOK TO BE STRONG OR SIGNIFICANT PCPN
PRODUCERS AS FLOW REMAINS PROGRESSIVE. 00Z MEDIUM RANGE GUIDANCE IS
IN GOOD AGREEMENT ON SHORTWAVES MOVING THRU THE UPPER GREAT LAKES
THU AND WESTERN GREAT LAKES FRI THOUGH 12Z GUIDANCE IS AGAIN MORE
VARIED WITH TIMING/INTENSITY/TRACKS OF THE SHORTWAVES. BOTH WAVES
SHOULD BRING A PERIOD OF -SN TO MUCH OF THE AREA. MIGHT SEE A LITTLE
LAKE ENHANCEMENT...ESPECIALLY LATE WED NIGHT/THU OVER THE E WITH
SOUTHERLY FLOW OFF LAKE MI...BUT AIR MASS IS ONLY MARGINALLY COLD
ENOUGH. BEHIND WAVES...AIR WON'T BE COLD ENOUGH FOR ANY LES HEADING
INTO SAT. OVER THE WEEKEND INTO EARLY NEXT WEEK...THE ECMWF SHOWS
MORE AMPLIFICATION AS IT HAS A DEEPENING TROF MOVING FROM THE PLAINS
TO THE GREAT LAKES/OHIO VALLEY. IT HAS SHOWN RELATIVELY DECENT
CONSISTENCY ON THE BIGGER PICTURE...BUT CONSISTENCY ON THE DETAILS
OF THE TROF AMPLIFICATION HAS BEEN POOR. THE GFS REMAINS MORE
PROGRESSIVE...BUT HAS SHOWN SOME HINTS OF MORE AMPLIFICATION IN SOME
RECENT RUNS. GIVEN 12Z MEDIUM RANGE GUIDANCE...PLAN TO LEAN TOWARD
THE MORE PROGRESSIVE SCENARIO OVER THE WEEKEND INTO EARLY NEXT
WEEK...WHICH RESULTS IN LOW POPS MAINLY ACROSS THE N AND E SAT
NIGHT/SUN.

&&

.AVIATION /FOR THE 18Z TAF ISSUANCE/...

WINDS WILL BE THE MAIN STORY FOR THIS TAF ISSUANCE AND GUSTY WINDS
WILL PREVAIL. WHERE IT DECOUPLES TONIGHT...EXPECT LLWS AT KSAW.
THE WIND GUSTS WL BE HIGHEST NEAR 35 KTS AT THE MORE EXPOSED IWD/SAW
LOCATIONS WITH A SW WIND DIRECTION AT KCMX NOT ALLOWING AS HIGH OF
GUSTS DUE TO TERRAIN. AS THE FLOW VEERS SLOWLY TO THE W
OVERNIGHT...THE ARRIVAL OF LLVL MSTR AND COLDER AIR WITH LAKE EFFECT
WILL QUICKLY TAKE CONDITIONS DOWN TO MVFR FROM VFR AT ALL SITES. AS
WINDS PICK UP OUT OF THE NORTH ON TUE MORNING...COULD BE SOME IFR
CONDITIONS WITH BLOWING SNOW AT ALL SITES. PUT THIS IN AS A TEMPO
GROUP AS CONFIDENCE IS NOT AS HIGH FOR THIS TO OCCUR. ALL DEPENDS ON
HOW MUCH SNOW FALLS WITH THE LAKE EFFECT.

&&

.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...

SOUTHWESTERLY GALES ARE EXPECTED ACROSS MUCH OF THE LAKE THROUGH
THIS EVENING WITH A TIGHT GRADIENT BETWEEN A SURFACE LOW PASSING BY
NORTH OF LAKE SUPERIOR AND A RIDGE FROM THE OH VALLEY INTO THE ERN
GREAT LAKES. THE WARM ADVECTION PATTER SHOULD PREVENT OPTIMAL MIXING
FROM OCCURRING BUT STILL EXPECT STRONGEST WINDS TO 40 KT. WINDS WILL
BRIEFLY SUBSIDE LATE TONIGHT...BUT AFTER A COLD FRONT PASSES OVER
LAKE SUPERIOR...NW TO N GALES ARE EXPECTED TO DEVELOP ON TUESDAY
OVER NORTH CENTRAL AND EASTERN LAKE SUPERIOR. WINDS WILL DIMINISH ON
WEDNESDAY AND INTO THE LATER PART OF THE WEEK AS HIGH PRESSURE MOVES
ACROSS THE UPPER LAKES.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...

UPPER MICHIGAN...
  LAKE EFFECT SNOW ADVISORY FROM 7 AM EST /6 AM CST/ TO 1 PM EST
     /NOON CST/ TUESDAY FOR MIZ001>003-009-084.
  LAKE EFFECT SNOW ADVISORY FROM 7 AM TO 7 PM EST TUESDAY FOR
     MIZ004-005.

LAKE SUPERIOR...
  GALE WARNING UNTIL 7 PM EST TUESDAY FOR LSZ266-267.
  GALE WARNING UNTIL 1 AM EST /MIDNIGHT CST/ TUESDAY FOR LSZ162.
  GALE WARNING UNTIL 1 PM EST TUESDAY FOR LSZ242>244-263-264.
  GALE WARNING FROM 7 AM TO 7 PM EST TUESDAY FOR LSZ265.

LAKE MICHIGAN...
  GALE WARNING UNTIL 11 PM EST THIS EVENING FOR LMZ221-248-250.

&&

SHORT TERM...07
LONG TERM...ROLFSON
AVIATION...07
MARINE...07
Hazardous weather outlook, Dec 26, 4:23 PM EST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
423 PM EST MON DEC 26 2011

MIZ001>007-009>014-084-085-271300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
423 PM EST MON DEC 26 2011 /323 PM CST MON DEC 26 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MODERATE TO HEAVY LAKE EFFECT SNOW SHOWERS COMBINED WITH GUSTY NORTH
WINDS UP TO 45 MPH ON TUESDAY WILL CAUSE AREAS OF BLOWING AND
DRIFTING SNOW AND LOWER VISIBILITIES ACROSS THE WEST HALF OF UPPER
MICHIGAN NEAR LAKE SUPERIOR. SEE THE LATEST LAKE EFFECT SNOW AND
BLOWING SNOW ADVISORY FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LSZ162-240>251-263>267-271300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
423 PM EST MON DEC 26 2011 /323 PM CST MON DEC 26 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

GALE FORCE SOUTHWEST WINDS ARE EXPECTED THIS EVENING OVER ALL OF
LAKE SUPERIOR. SEE THE LATEST MARINE WEATHER PRODUCT AND LAKE
SUPERIOR FORECAST FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GALE FORCE NORTH WINDS ARE EXPECTED TUESDAY MORNING ACROSS NORTH
CENTRAL LAKE SUPERIOR AND ALL DAY TUESDAY FOR EASTERN LAKE SUPERIOR.
SEE THE LATEST MARINE WEATHER PRODUCT AND LAKE SUPERIOR FORECAST FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-271300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
423 PM EST MON DEC 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

SOUTHWEST GALE FORCE WINDS ARE EXPECTED THIS EVENING. SEE THE LATEST
MARINE WEATHER PRODUCT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GALE FORCE NORTHWEST WINDS ARE EXPECTED TUESDAY AFTERNOON. SEE THE
LATEST MARINE WEATHER PRODUCT FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

07

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 10:39 PM ESTSmall Craft AdvisoryMQT13 hr
Dec 26, 4:02 PM ESTLake Effect Snow AdvisoryMQTAlger, Baraga, Gogebic, Houghton, Keweenaw, Marquette and 1 more19 hr
Dec 26, 5:26 PM ESTGale WatchMQT6 hr
Dec 26, 5:26 PM ESTGale WarningMQT26 hr

Nearby

Wind Advisories in Michigan, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.